Nebraska, 2013

Hail in Nebraska, May 19, 2013

May 19, 2013 · NWS LBF · 5 events in 3 counties and zones

A cold upper level low pressure system slowly moving east across the northern plains, was responsible for isolated severe thunderstorms during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold upper level low pressure system slowly moving east across the northern plains, was responsible for isolated severe thunderstorms during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 19, 2:35 PM CST, 33 minutes earlier.

Area forecast discussion, May 19, 2:35 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SUN MAY 19 2013

.SYNOPSIS...
ISSUED AT 335 PM CDT SUN MAY 19 2013

AT H5 CLOSED LOW OVER THE NORTHERN PLAINS WITH DEEP TROUGH OVER THE
WESTERN CONUS. H5 RIDGE INTO THE GREAT LAKES. H5 WAVE UNDERNEATH
RIDGE OVER THE SOUTHEAST WITH ASSOCIATED SHOWERS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM CDT SUN MAY 19 2013

LARGE UPPER LEVEL LOW WILL TRACK FROM NEBRASKA TONIGHT TO SOUTH
DAKOTA MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT...WITH SHOWERY WEATHER TO CONTINUE ACROSS NORTHERN
NEBRASKA MONDAY. A SEVERE STORM OR TWO CANNOT BE RULED OUT ACROSS
CENTRAL INTO EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA THIS
EVENING...WHERE STRONGER FLOW ALOFT RESIDES. H85 WIND SPEEDS
INCREASE CONSIDERABLE ON THE SOUTH SIDE OF THE UPPER LEVEL LOW
MONDAY...WITH SPEEDS AT THE SFC NEARING ADVISORY CRITERIA ACROSS FAR
WESTERN NEBRASKA AND THE PANHANDLE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 PM CDT SUN MAY 19 2013

MODELS IN GOOD AGREEMENT WITH SLOW EXIT OF UPPER LOW FROM THE
NORTHERN PLAINS. RAINSHOWERS WILL AFFECT NORTHERN PORTIONS OF
WESTERN NEBRASKA THROUGH WEDNESDAY. TEMPERATURES WILL BE SOME WHAT
COOLER WITH CLOUD COVER AND SCATTERED RAIN SHOWER. HYDROLOGY WILL
CONTINUE TO BE A CONCERN AND WILL HAVE TO WATCHED. LOWS IN THE 40S
AND HIGHS IN THE 60S NORTH TO LOW 70S SOUTHWEST. SHARP RIDGE
DEVELOPS OVER NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY AS NEXT
SYSTEM DROPS SOUTHEAST OUT OF THE PACIFIC NORTHWEST. SOUTHWEST
FLOW AND DIVERGENCE ALOFT WITH GULF MOISTURE AVAILABLE EXPECT
THUNDERSTORM DEVELOPMENT THURSDAY NIGHT THROUGH SUNDAY MAINLY LATE
AFTERNOON AND EARLY EVENING. TEMPERATURES RISING INTO THE 70S AND
80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 335 PM CDT SUN MAY 19 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS A COLD UPPER LEVEL
LOW PRESSURE SYSTEMS SLOWLY MOVES EAST ACROSS THE AREA. AREAS OF
MVFR ARE EXPECTED WITHIN AREAS RECEIVING SHOWERS. OTHERWISE SFC
WINDS WILL BE NORTHWEST AT 5 TO 15 KTS.

&&

.HYDROLOGY...
ISSUED AT 335 PM CDT SUN MAY 19 2013

ISSUED SMALL STREAM FLOOD ADVISORY FOR KEITH AND SOUTHERN GARDEN
COUNTIES AS UPPER LOW KEEPS A NARROW BAND OF RAIN OVER THE
COUNTIES WITH ALREADY SATURATED GROUND FROM THUNDERSTORMS LAST
NIGHT. THE UPPER LOW IS PULLING SLOWLY EAST. SECONDARY ROADS ARE
MUDDY AND SOME HAVE WATER CROSSING THE ROAD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...TAYLOR
HYDROLOGY...POWER
Hazardous weather outlook, May 19, 11:11 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1211 PM CDT SUN MAY 19 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-201715-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1211 PM CDT SUN MAY 19 2013 /1111 AM MDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW WILL MOVE NORTH THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA. THE COLD AIR ALOFT WILL MAKE CONDITIONS
FAVORABLE FOR ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...MAINLY EAST OF HIGHWAY 83. HAIL SIZES OF 1 INCH OR LESS
ARE GENERALLY EXPECTED WITH STORMS WHICH REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, May 19, 12:10 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
110 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             10 S RUSHVILLE          42.57N 102.47W
05/18/2013  E1.75 INCH       SHERIDAN           NE   PUBLIC

&&

MPOWER
Local storm report, May 19, 1:30 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HEAVY RAIN       PAXTON                  41.12N 101.36W
05/19/2013  M1.90 INCH       KEITH              NE   PUBLIC

            1.90 INCH OF RAIN REPORTED AT PAXTON OVER PAST 24 HRS.

&&

JGOMEZ
Local storm report, May 19, 2:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MULLEN                  42.04N 101.04W
05/18/2013                   HOOKER             NE   PUBLIC

            DAMAGE REPORTS OF A FLAG POLE SNAPPED, 25 SHINGLES BLOWN
            OFF AND PART OF A PRIVACY FENCE BLOWN OVER.

&&

JGOMEZ

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Garfield

When
May 19, 3:08 PM CST
Where
Garfield County, 4.64 mi E of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -99.040

Hail, Wheeler

When
May 19, 3:45 PM CST
Where
Wheeler County, 1.24 mi SE of Ericson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -98.660

Hail, Loup

When
May 19, 4:20 PM CST
Where
Loup County, 7.76 mi E of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -99.230

Hail, Loup

When
May 19, 4:35 PM CST
Where
Loup County, 12.06 mi NE of Almeria
Measured
1.25 in hail
Reported by
Public
Coordinates
41.970, -99.380

Hail, Wheeler

When
May 19, 4:46 PM CST
Where
Wheeler County, Ericson
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -98.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447126, 447127, 447128, 447129, 447130.